A 70-year-old woman was admitted to our hospital because of high fever and acute kidney injury. She had been visiting a psychiatric clinic for bipolar disorder since the age of 48 years and another medical clinic for mild hypertension since the age of 63 years. She had no history of allergic disorders or tuberculosis.
Approximately 50 days before admission, she was switched from valproic acid to 200 mg/day carbamazepine (CBZ) for mood swings. Approximately 40 days after initiation of CBZ, she presented with purpura on the legs. She visited her regular physician. Laboratory analyses revealed platelets of 10.6 × 104/μL, aspartate aminotransferase (AST) of 62 IU/L, alanine aminotransferase (ALT) of 107 IU/L, C-reactive protein (CRP) of 2.65 mg/dL, and serum creatinine (sCr) of 0.76 mg/dL. Tranexamic acid (750 mg/day) and levofloxacin (LVFX, 300 mg/day) were prescribed. At that time, she discontinued CBZ without consulting her doctor. Three days later, she developed fever of >38°C, although the purpura had disappeared. She visited our hospital, where laboratory results showed an increased platelet count (12.8 × 104/μL), slightly deteriorating liver dysfunction (AST, 70 IU/L; ALT, 123 IU/L), and an elevated CRP level (4.7 mg/dL). We suspected some viral infection as the cause of her symptoms and bed rest was prescribed. Four days after the onset of fever, a pruritic maculopapular rash appeared on the trunk and extremities. Because of the prolonged high fever and an elevated CRP level (7.13 mg/dL), she was referred to our hospital again. Laboratory tests revealed deteriorating renal function (sCr, 1.6 mg/dL) without urinalysis abnormalities and a further elevated CRP level (11.98 mg/dL), although liver function improved (AST, 14 IU/L; ALT, 41 IU/L). She was hospitalized the next day.
On admission, her blood pressure was 130/70 mmHg, pulse rate was 68 beats/min, and body temperature was 38.2°C. A diffuse skin rash was present on the trunk and limbs. The chest, heart, and abdominal findings were unremarkable. No superficial lymphadenopathies or swelling of the joints were observed.
Laboratory data on admission revealed eosinophilia and immunoglobulin (Ig) suppression with no evidence of paraproteinemia (Table ). Complement levels were normal. Renal ultrasonography revealed symmetrical and unobstructed kidneys with normal cortical echotexture. Computed tomography findings of chest and abdominal were unremarkable. No ophthalmological complications were observed.
Laboratory data on admission
As systemic drug allergy was suspected, all drugs prescribed by the previous doctor were discontinued. The lymphocyte transformation test showed CBZ positivity and LVFX negativity;CBZ was therefore considered to be the causative drug. Reactivation of human herpes virus (HHV)-6 and HHV-7 was not detected. The patient was diagnosed with DRESS and atypical DIHS because she fulfilled all three criteria for DRESS diagnosis and five of the seven criteria for DIHS diagnosis, which were as follows: maculopapular rash developing approximately 6 weeks after initiation of CBZ, prolonged clinical symptoms 2 weeks after discontinuation of CBZ, fever >38°C, renal dysfunction, and eosinophilia [2
Following hospitalization, she often experienced insomnia and nocturnal delirium. Psychiatric consultation disclosed a hypomanic state. Because her physical symptoms had not worsened, we decided to treat her conservatively without steroids.
The general condition of the patient improved with conservative therapy (Fig. ). Approximately 10 days after admission, her temperature returned to normal and the skin rash disappeared. Approximately 10 days later, eosinophilia improved and CRP levels normalized.
Clinical course and changes in serum creatinine (sCr) and C-reactive protein (CRP)
A renal biopsy was performed 11 days after admission (Figs. , ). Eight glomeruli were evident; one was sclerosed and the remaining were almost normal. The interstitium showed patchy infiltration of inflammatory cells and non-caseating granulomas with multinucleated giant cells connected to some arterioles. The findings of an immunofluorescent study were non-specific. The patient was diagnosed with acute GIN.
Granulomatous interstitial nephritis. The granuloma is connected to the wall of the arteriole and surrounded by diffuse interstitial infiltration of lymphocytes. Periodic acid–Schiff stain, ×400
Numerous epithelioid cells comprising the granuloma appear to be involved in the middle or outer layer of the arteriole wall. The glomerulus (right lower side) is essentially normal. Periodic acid–silvermethenamine stain, ×200
One month after admission, the sCr level decreased to 1.0 mg/dL and Ig levels returned to normal.
Although olanzapine and lorazepam were administered to control the hypomanic state, they were poorly tolerated because of episodes of akathisia. Eventually, administration of Yokukansan, which is a traditional Chinese herb, resulted in a reasonably stabilized mood without side effects.
The patient was discharged and remained in a stable condition throughout follow-up.